Lexapro withdrawal symptoms commonly occur in people who have been taking the drug for extended periods when they suddenly stop using it or cut back on their dosage. Also known as escitalopram, Lexapro is a selective serotonin reuptake inhibitor (SSRI) or antidepressant. Lexapro is known for causing withdrawals in long-time users, a condition referred to by many medical professionals as antidepressant discontinuation syndrome. Below is more on the timeline of symptoms and how to safely wean off Lexapro to reduce the likelihood of discomfort and complications.
Causes of Lexapro (Escitalopram) Withdrawal Symptoms
Lexapro is prescribed to treat mental health disorders such as depression and generalized anxiety disorder (GAD). As a selective serotonin reuptake inhibitor (SSRI), this medication works by acting on the part of the brain that controls the neurotransmitter serotonin. These areas are otherwise referred to as reuptake sites.
As an SSRI, Lexapro inhibits the recycling or reuptake of serotonin in the brain at these sites, so they remove less serotonin, leaving more of it in the brain at a time. This can help balance the availability of serotonin in the brain, which combats symptoms of depression and GAD.
Serotonin is a neurotransmitter or chemical messenger involved in mood, cognition, reward, learning, memory, and numerous physiological processes like vomiting and vasoconstriction. Low serotonin levels are common among people with mental health disorders, which is why antidepressants like Lexapro often target the chemical.
As with many prescription medications, long-term Lexapro use can lead to tolerance and physical dependence, which are not always signs of an impending addiction. The body develops a tolerance to a particular dosage of this medication. Physical dependence also develops because of long-term medication use, but this does not necessarily indicate a problem with abuse.
However, individuals who are physically dependent on their medications are at risk of experiencing symptoms of Lexapro withdrawal if they suddenly stop using the drug without medical support. These symptoms may reflect those the medication is designed to treat and can be highly uncomfortable and distressing. Withdrawals occur when you suddenly stop taking Lexapro after long-term use because the brain has become reliant on the medication to regulate serotonin levels.
Abruptly stopping Lexapro without medical intervention or being placed on a tapering schedule means the brain is suddenly deprived of a medication that would support chemical balance and prevent the occurrence of mental health symptoms. Therefore, symptoms of depression and GAD regulated by escitalopram can resurface.
Lexapro Withdrawal Symptoms
Different SSRI medications affect the brain in diverse ways. Withdrawals can range in severity depending on how long the person has been using Lexapro and the dosage they would normally take. The heavier and longer this medication was used, the more severe withdrawals will be. In some cases, withdrawals can interfere with a person’s ability to meet responsibilities at home or work.
The most common withdrawal symptoms of Lexapro include:
- Muscle tension
- Trouble concentrating
- Trouble remembering things
Dizziness, muscle tension, and chills are shown to occur in 44% of people who abruptly stop taking them rather than gradually wean off Lexapro. Confusion and difficulty concentrating are also common.1
Less common symptoms of Lexapro withdrawal include:
- Difficulty controlling speech and chewing movements
- Difficulty walking
- Mood swings
- Muscle pain
- Muscle tension
- Nausea and/or vomiting
- Restless legs
- Suicidal ideation
- Unsteady gait
How Long Does Lexapro Withdrawal Last?
The Lexapro withdrawal timeline varies from person to person, depending not only on their regular doses and duration of use but also on their age, metabolism rate, and other factors. Not everyone experiences all the symptoms we listed above, and there are others that may experience the rarest of symptoms. Usually, however, Lexapro withdrawal lasts about a week or longer, depending on the factors previously mentioned.
These symptoms may begin as soon as one to three days after the person has stopped using Lexapro. Some people experience the worst symptoms around 90 days or three months after they have stopped using Lexapro, and other individuals take months or even a year to fully recover.
How to Stop Taking Lexapro Safely
There are several reasons why people stop taking SSRIs like Lexapro. Some may find that the medication does not treat their symptoms, causes unwanted side effects, or it just does not work for them. For these individuals, as well as patients who abuse antidepressants, the safest way to stop taking Lexapro is with the help of a medical detox center.
Also referred to as withdrawal treatment, a prescription drug detox is a form of care in which the patient is placed on a tapering schedule that gradually reduces their doses. During this program, patients are also administered medication (as needed) to reduce withdrawals and make the process easier and safer.
Not only does our rehab in Texas recommend medical detox for the sake of symptom management, but it can also offer motivation and supervision to keep patients who are experiencing suicidal ideation safe. Suicidal thoughts and ideation are common in individuals withdrawing from SSRIs like escitalopram, which can have heartbreaking consequences if not addressed. Therefore, we recommend reaching out to a professional facility for medical support when quitting any prescription medication.
Lexapro Treatment at Banyan
Whether you need help recovering from Lexapro dependence or addiction, our facility is here to help. In addition to various detox services, we also offer prescription drug addiction treatment to support physical and psychological recovery from drug abuse.
For more information about our services and how we can support you or a loved one in recovery, call Banyan Treatment Centers today at 888-280-4763 or send us your contact information, and we will reach out to you.
- Clinical Neuropharmacology - Characteristics of Escitalopram Discontinuation Syndrome